South Dakota, 2015

Hail in South Dakota, May 25, 2015

May 25, 2015 · NWS FSD · 9 events in 4 counties and zones

Thunderstorms produced large hail, ranging up to golf ball size, at several locations in southeast South Dakota, south of Interstate 90, during the afternoon of May 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, ranging up to golf ball size, at several locations in southeast South Dakota, south of Interstate 90, during the afternoon of May 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 11:14 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 25, 11:14 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1214 PM CDT MON MAY 25 2015

.UPDATE...
ISSUED AT 1214 PM CDT MON MAY 25 2015

INTERESTING AFTERNOON IN STORE WITH PRETTY AGGRESSIVE CLEARING
WORKING NORTHWARD TOWARD THE SOUTHERN CWA...TOWARD LOCATION OF A
WEAK BOUNDARY WHICH WILL ANCHOR IN FOR THE AFTERNOON FROM SOUTHERN
MINNESOTA TO NORTHERN NEBRASKA. AS WAVE ACROSS NORTHERN NEBRASKA
WANDERS SLOWLY EASTWARD...SHOULD GET A BIT BETTER PUSH OF STORM
DEVELOPMENT ALONG/NORTH OF THE BOUNDARY THAN HAVE SEEN THUS FAR
THIS MORNING WHICH DEVELOPED ON EDGE OF DRYING ALOFT. NOT MUCH
TO STOP CONVECTION FROM DEVELOPING ONCE CAN GET A BIT OF SURFACE
BASED DESTABILIZATION...WHICH IS SOMEWHAT CONCERNING TO KEEP
STORMS MORE ISOLATED AND ALLOW A BIT BETTER INSTABILITY TO
DEVELOP. ON A MOST OPTIMISTIC CASE...CAN PERHAPS SQUEAK OUT 1000
J/KG ML CAPE...AND WITH THE LARGELY UNIDIRECTIONAL SHEAR OF 30 TO
40 KNOTS...SHOULD BE IN THE REALM OF GETTING SOME ORGANIZED STORM
STRUCTURE. WATCHING LOCATION OF BOUNDARY FOR MAXIMUM SHEAR
POTENTIAL AND SLIGHTLY ENHANCED CONVERGENCE...AND SHOULD DEFINE
BETTER LOWER END SEVERE THREAT TODAY. MAIN THREAT NORTHEASTERN
NEBRASKA INTO NORTHWEST IOWA...BUT MAY SNEAK A BIT MORE NORTHWARD
DEPENDING ON PROGRESSION OF BOUNDARY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CDT MON MAY 25 2015

VERY CHALLENGING AND PROBLEMATIC FORECAST IN THE NEAR TERM TODAY AND
TONIGHT. FOR STARTERS WE HAVE FOG...SOME OF IT RATHER DENSE...IN THE
EASTERN SECTIONS OF SOUTHWEST MN AND ALSO IN GREGORY COUNTY.
BASICALLY THE FOG IN SOUTHWEST MN IS DUE TO STRATUS ON THE GROUND
FROM THEIR HIGHER TERRAIN...WHILE THE FOG IN SOUTH CENTRAL SD WAS
ORIGINALLY AIDED BY AN UPSLOPE FLOW WHICH IS NOW BEGINNING TO WANE.
BUT ACCOUNTED FOR THESE AREAS BY JUST GOING WIDESPREAD FOG INTO MID
MORNING...WITH ONLY PATCHY OR AREAS OF FOG ELSEWHERE. WITH A DRY MID
LEVEL LAYER...THERE COULD BE SOME PATCHY DRIZZLE ALMOST ANYWHERE
THROUGH MID MORNING. BUT FOR NOW DECIDED TO LEAVE OUT AS THE
FORECAST ALREADY HAS A LIGHT SHOWER AND FOG MENTION AND DID NOT WANT
TO CLUTTER UP THE GRIDS AND WORDING WITH TOO MANY ELEMENTS.

OTHERWISE...OUR EVER PRESENT LARGE UPPER LOW IS CENTERED WHERE THE
NEB PANHANDLE...EASTERN WY AND NORTHEAST CO MEET...WITH A SECONDARY
CIRCULTION CLOSE TO NORTHEAST SD. THIS SECOND CIRCULATION IS CAUSING
QUITE A BIT OF LIGHT SHOWER ACTIVITY AT THIS TIME PRIMARILY NORTH OF
OUR FORECAST AREA. SO ALL TOLD FOR THE MORNING HOURS...REALLY NOT
EXPECTING A LOT TO HAPPEN IN OUR FORECAST AREA AS WE ARE BETWEEN
SHORT WAVES. A SURFACE AND LOW LEVEL WIND SHIFT OOZES DOWN IN OUR
NORTHERN AND WESTERN ZONES THIS AFTERNOON BEHIND THE WEAK NORTHERN
UPPER LOW. THIS WIND SHIFT COULD PROVIDE A FOCUS FOR THUNDERTORM
DEVELOPMENT THROUGHOUT OUR SOUTHEAST ZONES LATE THIS AFTERNOON AND
EARLY EVENING BEFORE DISSIPATING. THEREFORE KEPT LIKELY POPS GOING
GENERALLY ALONG AND SOUTH OF A TYNDALL SD...TO IOWA GREAT LAKES LINE
DURING THOSE HOURS. SOME OF THE CELLS COULD BE MARGINALLY SEVERE...
ESPECIALLY FROM SIOUX CITY TO SPENCER AND SOUTHWARD...WITH NAM ML
CAPE VALUES BETWEEN A 1000 TO 2000 J/KG AND 925MB LIFTED INDEX
VALUES -4 TO -7C. WIND SHEAR IS NOT TOO IMPRESSIVE...ESPECIALLY IN
THE LOW LEVELS...BUT 0-3KM BULK SHEAR VECTORS ARE AVERAGING 30 TO 40
KNOTS IN THAT AREA COUPLED WITH 0-3KM HELICITY VALUES OF 100 TO 120.

TONIGHT...THE UPPER LOW OPENS UP AND MOVES INTO SOUTHERN NEB AND KS.
A GENERAL DRYING TREND WILL TAKE PLACE FROM NORTH TO SOUTH WITH ONLY
SMALL POPS LINGERING AFTER THE EVENING HOURS GENERALLY ALONG AND
EAST OF A YANKTON...TO SIOUX FALLS TO MARSHALL MN LINE. BUT HONESTLY
FROM 06Z TO 12Z TUESDAY THERE WILL LIKELY BE VERY LITTLE GOING ON IN
OUR FORECAST AREA EXCEPT FOR A FEW LIGHT SHOWERS IN THOSE AREAS.
CLOUD COVER COULD STUBBORNLY HANG ON EVEN IN OUR NORTHWEST ZONES AS
THE VARIOUS MODELS ARE SHOWING STRATUS. WITH THE LOW LEVEL AIR
FAIRLY DEAD...THIS COULD CERTAINLY BE A POSSIBILITY. THEREFORE KEPT
LOWS ON THE MILD SIDE...WARMER THAN MANY CONSENSUS READINGS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 324 AM CDT MON MAY 25 2015

COMPLICATED AND SOMEWHAT MURKY FORECAST CONTINUES INTO THE EXTENDED
WITH SUBTLE MODEL DIFFERENCES LEADING TO FAIRLY SUBSTANTIAL CHANGES
IN THE FORECAST.  OVERALL...APPEARS TO BE A FAIRLY ACTIVLE PERIOD
WITH UPPER LEVEL LOW SHIFTING TO THE EAST AND A SECOND SYSTEM
WORKING INTO THE WESTERN US.

ON TUESDAY...COLD FRONT ASSOCIATED WITH THE VACATING SYSTEMS MOVES
ACROSS THE EASTERN CWA.  MODELS HAVE SLOWED THE PROGRESSION OF THE
FRONT. FOCUS FOR PRECIP IS MAINLY ALONG AND AHEAD OF THE FRONT...AND
HAVE CONCENTRATED POPS ACROSS NORTHWEST IOWA INTO FAR SOUTHWEST
MINNESOTA. TALL THIN CAPE PROFILES LEADING TOWARDS EFFECTIVE
HYDROMETOR DEVELOPMENT AS OPPOSED TO ANY SEVERE WEATHER POTENTIAL.

TUESDAY NIGHT INTO WEDNESDAY APPEAR TO BE FAIRLY QUIET WITH A
SURFACE RIDGE MOVING ACROSS THE AREA.

BY WEDNESDAY NIGHT...TROUGH TO THE WEST STARTS TO APPROACH AS LOW
LEVEL JET DEVELOPS ACROSS THE PLAINS LEADING TO THUNDERSTORM
POTENTIAL ACROSS CENTRAL SOUTH DAKOTA. THIS THREAT CONTINUES INTO
THURSDAY AND FRIDAY AHEAD OF A COLD FRONT WORKING SOUTH.  MODEL
DISCREPANCIES CONTINUE...WITH THE GFS STALLING THE FRONT ACROSS THE
AREA...WHILE THE ECMWF SHOWING VERY STRONG FRONT THAT WOULD RESULT
IN WELL BELOW NORMAL TEMPERATURES FOR THE WEEKEND.  FOR
NOW...TRENDING LOWER WITH TEMPERATURES ACROSS THE NORTH....WHILE
WHAT TO DO WITH TEMPS FURTHER SOUTH IS MORE UNCERTAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1214 PM CDT MON MAY 25 2015

MVFR CEILINGS CONTINUING TO RISE UP TOWARD LOWER VFR...WITH STRONG
CLEARING PUSH INTO KSUX AREA. SHOULD BE SOMEWHAT SELF DESTRUCTIVE
WITH VFR CUMULUS EXPECTED TO BUILD IN AREAS WHICH CLEAR TO THE
SOUTH. THUNDER MENTION WILL BE LIMITED TO KFSD AND KSUX...WITH
GREATEST IN THE LATTER. VERY SLOW MOVING BOUNDARY AND LINGERING
LOWER LEVEL MOISTURE COULD PRODUCE ANOTHER IFR FOG/STRATUS EPISODE
FOR MAINLY THE KSUX AREA LATER TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...CHAPMAN
SHORT TERM...MJ
LONG TERM...
AVIATION...CHAPMAN
Hazardous weather outlook, May 25, 7:14 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 AM CDT MON MAY 25 2015

MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-261315-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE-
KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-
814 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FOG...WITH PATCHY DENSE FOG...WILL REDUCE VISIBILITIES TO AS LOW
AS A QUARTER MILE AT TIMES THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-MNZ089-090-SDZ067-069-070-261315-
LYON IA-NOBLES-JACKSON-LINCOLN SD-YANKTON-CLAY SD-
814 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG COULD REDUCE VISIBILITIES UNDER ONE MILE AT TIMES THIS
MORNING.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON. THE MAIN THREAT WITH STRONGER STORMS WILL BE HAIL TO
THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL POSSIBLE AFTER 2 PM.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-261315-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
814 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG COULD REDUCE VISIBILITIES UNDER ONE MILE AT TIMES THIS
MORNING.

PROSPECTS FOR A FEW SEVERE THUNDERSTORMS HAS INCREASED A BIT FOR
LATER THIS AFTERNOON ACROSS MUCH OF NORTHWEST IOWA AND ADJACENT
AREAS. THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE HAIL TO THE
SIZE OF GOLF BALLS. HOWEVER...DAMAGING WINDS TO AROUND 65 MPH AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL POSSIBLE AFTER 2 PM.

The radar

The Sioux Falls radar (KFSD), 144 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Charles Mix

When
May 25, 2:15 PM CST
Where
Charles Mix County, 6.61 mi E of Greenwood
Measured
1.75 in hail
Reported by
Public
Coordinates
42.910, -98.250

Hail, Bon Homme

When
May 25, 2:43 PM CST
Where
Bon Homme County, 3.03 mi E of Avon
Measured
1 in hail
Reported by
Public
Coordinates
43.000, -98.010

Hail, Bon Homme

When
May 25, 2:45 PM CST
Where
Bon Homme County, 4.04 mi E of Avon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.000, -97.990

Hail, Turner

When
May 25, 4:11 PM CST
Where
Turner County, 3.53 mi E of Center Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.170, -97.160

Hail, Turner

When
May 25, 4:19 PM CST
Where
Turner County, Viborg
Measured
1 in hail
Reported by
Public
Coordinates
43.170, -97.080

Hail, Lincoln

When
May 25, 4:46 PM CST
Where
Lincoln County, 5.7 mi SSE of Worthing
Measured
1.25 in hail
Reported by
Public
Coordinates
43.260, -96.710

Hail, Lincoln

When
May 25, 4:50 PM CST
Where
Lincoln County, 4.48 mi SW of Canton
Measured
1.5 in hail
Reported by
Public
Coordinates
43.260, -96.670

Hail, Lincoln

When
May 25, 5:00 PM CST
Where
Lincoln County, 2.81 mi N of Canton Muni Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.360, -96.580

Hail, Lincoln

When
May 25, 5:07 PM CST
Where
Lincoln County, 1.01 mi E of Canton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.300, -96.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577299, 577301, 577300, 577303, 577304, 577305, 577306, 577307, 577308.